Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 39, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 9, 2008, 3:14 PM MST for Mohave County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2008, 3:14 PM MST (22:14 UTC)
- Expired
- Aug 9, 2008, 3:45 PM MST
- In force
- 31 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 103 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 092214 SVRVEF AZC015-092245- /O.NEW.KVEF.SV.W.0039.080809T2214Z-080809T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 314 PM MST SAT AUG 9 2008 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... * UNTIL 345 PM MST. * AT 311 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL MOHAVE COUNTY...OR OVER ANTARES ROAD 8 MILES NORTH OF ROUTE 66...AND WAS MOVING SOUTHEAST AT 6 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CENTRAL MOHAVE COUNTY AROUND 330 PM MST. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3557 11362 3536 11373 3548 11400 3564 11392 TIME...MOT...LOC 2214Z 293DEG 6KT 3553 11386 $$ MORGAN
2 follow-up statements
000 WWUS55 KVEF 092228 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 328 PM PDT SAT AUG 9 2008 AZC015-092245- /O.CON.KVEF.SV.W.0039.000000T0000Z-080809T2245Z/ MOHAVE AZ- 327 PM MST SAT AUG 9 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR CENTRAL MOHAVE COUNTY... AT 323 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL MOHAVE COUNTY...OR OVER ANTARES ROAD 7 MILES NORTH OF ROUTE 66...MOVING SOUTHEAST AT 7 MPH. THE SEVERE THUNDERSTORM WILL REMAIN NEAR ANTARES ROAD THROUGH 345 PM. DRIVERS IN THIS AREA SHOULD PREPARE FOR HAIL...HIGH WINDS...AND TORRENTIAL RAIN. LAT...LON 3557 11362 3536 11373 3548 11400 3564 11392 TIME...MOT...LOC 2227Z 293DEG 6KT 3552 11384 $$ MORGAN
000 WWUS55 KVEF 092241 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 341 PM PDT SAT AUG 9 2008 AZC015-092250- /O.EXP.KVEF.SV.W.0039.000000T0000Z-080809T2245Z/ MOHAVE AZ- 340 PM MST SAT AUG 9 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT 345 PM MST... AT 340 PM MST...RADAR INDICATED THAT THE THUNDERSTORM OVER ANTARES ROAD HAD MOVED EAST OVER THE GRAND WASH CLIFFS AND TRUXTON WASH...AND HAD BEGUN TO WEAKEN. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 345 PM. VERY HEAVY RAIN HAS FALLEN ON ANTARES ROAD AND INTO WASHES WHICH FLOW TOWARD THE ROAD...SO ANYONE IN THIS AREA SHOULD BE ALERT FOR WATER CROSSING THE ROAD. LAT...LON 3557 11362 3536 11373 3548 11400 3564 11392 TIME...MOT...LOC 2240Z 293DEG 6KT 3551 11382 $$ MORGAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:13 AM MST, 5 hours 1 minute earlier.
Area forecast discussion, Aug 9, 10:13 AM MST, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1013 AM PDT SAT AUG 9 2008 .SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER MAINLY NORTHWEST ARIZONA TODAY AND SUNDAY RESULTING IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. MEANWHILE A DRIER AND MORE STABLE FLOW WILL BE OVER THE REST OF THE AREA THROUGH THE WEEKEND. && .UPDATE...WATER VAPOR IMAGERY SHOWS DEEPER PLUME OF MOISTURE SHIFTING EAST INTO WESTERN ARIZONA THIS MORNING. MOISTURE IS MOVING EAST IN RESPONSE DRIER SOUTHWEST FLOW FROM TROUGH ALONG THE PACIFIC NORTHWEST COAST. 12Z NAM/GFS INDICATE BEST POTENTIAL OF THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE OVER NORTHWEST ARIZONA WITH LESSER COVERAGE ACROSS FAR EASTERN LINCOLN...CLARK AND SAN BERNARDINO COUNTIES. DRIER AIR WILL CONTINUE TO PUSH EAST ON SUNDAY AND MONDAY. TWEAKED A FEW ZONES TO REMOVE MENTION OF THUNDER FROM LAS VEGAS VALLEY AND SURROUNDING MOUNTAINS FOR THE REST OF TODAY. && .AVIATION...FOR MCCARRAN...PLENTY OF MOISTURE STILL AVAILABLE OVER SOUTHERN NEVADA. THE QUESTION LIES WITH INSTABILITY AND WHETHER THERE IS A TRIGGER FOR THUNDERSTORMS TODAY. MODELS PLACE THE INSTABILITY AXIS EAST OF THE LAS VEGAS VALLEY SO EXPECTING THAT TSTORMS WILL REMAIN EAST AND SOUTH OF THE VALLEY. THEREFORE...THE PRIMARY THREAT AT THE AIRPORT TODAY WILL BE THE POTENTIAL FOR GUSTY WINDS AND ERRATIC DIRECTION CHANGES DUE TO TSTORM OUTFLOW WINDS. LITTLE IF ANY ACTIVITY EXPECTED IN THE DAGGETT AND BEATTY CORRIDORS TODAY...WHILE THE PEACH SPRINGS AND MORMON MESA CORRIDORS WILL REMAIN ACTIVE AREAS THROUGH THIS EVENING. NO TSTORMS EXPECTED IN SOUTHERN NEVADA ON SUNDAY AS DRIER AIR SETTLES INTO THE AREA. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...MAINLY DRY CONDITIONS EXPECTED OVER THE WESTERN TWO THIRDS OF THE FORECAST AREA. SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG THE COLORADO RIVER VALLEY AND LAKE MEAD AREA...AS WELL AS MOHAVE COUNTY...EXTREME SOUTHEAST LINCOLN COUNTY AND IN SOUTHERN SAN BERNARDINO COUNTY. WHERE THUNDERSTORMS FORM...HEAVY RAIN POTENTIAL AND GUSTY...ERRATIC WINDS WILL BE THE PRIMARY THREATS. OTHERWISE TYPICAL GUSTY SOUTHERLY WINDS AROUND 20 KTS THIS AFTERNOON ACROSS MUCH OF THE CENTRAL AND WESTERN AREAS. THUNDERSTORM ACTIVITY SHOULD BE VERY ISOLATED SUNDAY AND CONFINED TO MAINLY MOHAVE COUNTY. && .PREV DISCUSSION...330 AM PDT SAT AUG 9...CONVECTION HAS ENDED ACROSS THE SOUTHEAST PORTION OF THE CWA THIS MORNING WITH DEBRIS CLOUDS SLOWLY DISSIPATING. HOWEVER ENOUGH CLOUDINESS EXPECTED TO CONTINUE ACROSS NORTHWEST ARIZONA TO KEEP PARTLY CLOUDY SKIES INTO THE MORNING. DRY SLOT ACROSS THE WESTERN HALF OF THE CWA AS SEEN ON WATER VAPOR TO KEEP THIS AREA CONVECTION FREE OVER THE WEEKEND...HOWEVER MOISTURE BOUNDARY WILL BE PRIMARY FOCUS FOR INITIATION FOR TODAY. APPEARS BOUNDARY WILL SETUP ALONG THE COLORADO RIVER VALLEY AND WITH NEG LI/PW VALUES REMAINING OVER AN INCH ACROSS MOHAVE COUNTY AND PLENTY OF CAPE FORECAST THIS AFTERNOON LOOK FOR ANOTHER ACTIVE DAY FOR MOHAVE COUNTY WITH ISOLATED ACTIVITY OVER EASTERN SAN BERNARDINO/CLARK/LINCOLN COUNTIES ...BUT LIKELY LESS THAN WHAT WAS SEEN ON FRIDAY AS DRIER/MORE STABLE AIR MOVES OVER THIS AREA. DRIER FLOW TO THEN LIMIT CONVECTION OVER MAINLY MOHAVE COUNTY ON SUNDAY AS TROUGH PUSHES THROUGH THE PACNW AND TURNS FLOW ACROSS THE CWA MORE WESTERLY. CONVECTION MAY BE CAPPED ON SUNDAY AND INTO MONDAY ACROSS MOHAVE UNDER WESTERLY FLOW...BUT FOR NOW WILL LEAVE MENTION OF ISOLATED AFTERNOON/EVENING TSTORMS IN THE FORECAST. REMAINDER OF THE AREA SHOULD BE DRY BY MONDAY. WITH DRIER CONDITIONS EXPECT DAYTIME TEMPS TO SLOWLY WARM INTO THE FIRST OF THE WEEK WITH NEAR NORMAL READINGS BOTH SUNDAY AND MONDAY. .LONG TERM...OVERALL IT LOOKS LIKE AN UPPER LEVEL RIDGE WILL PREVAIL ACROSS THE WESTERN CONUS THROUGH THE EXTENDED PERIOD. MODEL CONSENSUS FAVORS THE RIDGE REBUILDING ON TUESDAY...THEN JUST HOW MUCH IT WILL AMPLIFY WILL LARGELY DEPEND ON THE EXTENT OF TROUGHING ACROSS THE EASTERN CONUS. OVERALL HAVE LEANED TOWARDS A BLEND OF THE GFS ENSEMBLE MEAN AND THE OPERATIONAL ECMWF AND GEM MODELS. THIS WOULD SUPPORT A RATHER AMPLIFIED RIDGE DEVELOPING BY THE LATER PART OF NEXT WEEK. AS THE RIDGE BUILDS AND THE UPPER FLOW ACROSS THE REGION GRADUALLY TURNS MORE SOUTHERLY TO SOUTHEASTERLY BY WEDNESDAY INTO THURSDAY THIS SHOULD PULL MONSOONAL MOISTURE BACK INTO THE AREA AND GRADUALLY ALLOW IT TO WORK NORTHWEST. GENERALLY HAVE BROUGHT IN POPS TO THE FORECAST FOR MOST AREAS STARTING THURSDAY AND THEN HAVE THINGS PRETTY MUCH STATUS QUO FROM HERE ON OUT. GIVEN THE PROJECTED 500 MB HEIGHTS OF AT LEAST 588 DM THROUGH THE PERIOD AND 700 MB TEMPS AVERAGING AROUND +14C HIGH TEMPS SHOULD BE AT LEAST 2 TO 4 DEGREES ABOVE AVERAGE...THOUGH AS MOISTURE MOVES BACK IN AND THE AMOUNT OF CLOUDS AND CONVECTION INCREASES TEMPS SHOULD THEN TREND DOWNWARDS BY LATER IN THE WEEK. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && PIERCE/JENSEN/STACHELSKI HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 9, 6:32 AM MST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 632 AM PDT SAT AUG 9 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-100400- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 632 AM PDT SAT AUG 9 2008 /632 AM MST SAT AUG 9 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT MOIST AND UNSTABLE AIR WILL LEAD TO SCATTERED THUNDERSTORMS... ACROSS NORTHWEST ARIZONA...EXTREME SOUTHEAST SAN BERNARDINO COUNTY AND SOUTHERN NEVADA DURING THE AFTERNOON AND EVENING. LOCALLY HEAVY RAIN IS POSSIBLE FROM THESE THUNDERSTORMS... RESULTING IN A THREAT FOR ISOLATED FLASH FLOODING. MOSTLY CLEAR SKIES ARE EXPECTED OVER THE WESTERN PORTION OF THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS MOHAVE COUNTY ARIZONA THROUGH FRIDAY. HOWEVER DRIER AIR MOVING INTO THE AREA SHOULD BRING AN END TO THE SHOWERS AND THUNDERSTORMS ACROSS THE REMAINDER OF THE AREA SUNDAY THROUGH WEDNESDAY. A RETURN OF MOISTURE MAY ONCE AGAIN BRING THUNDERSTORMS BACK INTO SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 5:04 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 41 min |
| Aug 8, 6:56 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 8, 7:33 PM MST | Areal Flood Advisory | VEF | Mohave | 79 min |
| Aug 8, 7:49 PM MST | Flash Flood Warning | VEF | Mohave | 85 min |
| Aug 8, 8:51 PM MST | Flash Flood Warning | VEF | Mohave | 114 min |
| Aug 9, 3:47 PM MST | Flash Flood Warning | VEF | Mohave | 118 min |
| Aug 9, 4:03 PM MST | Flash Flood Warning | VEF | Mohave | 117 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.